Florida, 2003

Rip Current in Florida, September 13, 2003

September 13, 2003 · NWS JAX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 13, 1:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 13, 1:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT SAT SEP 13 2003

CURRENT...REMAINS OF HENRI NOW CUT-OFF MID-LEVEL LOW OFF THE SC
COAST. THIS FEATURE CONTINUES TO DRAG DRY AND SUBSIDENT AIR ACROSS
THE AREA. 12Z SOUNDING CAME IN WITH PRECIP H2O ALL THE WAY DOWN TO
1.13 INCHES. LATEST GPS PRECIP H2O INDICATES THAT WE BOTTOMED OUT AT
JUST UNDER 1.1 INCHES A FEW HOURS AGO...BUT HAVE ONLY REBOUNDED TO
ABOUT 1.2 INCHES. JET STREAK STILL EVIDENT ON SAT PIX ROUNDING THE S
END OF CUT OFF. A VORT MAY ALSO EVIDENT ON H2O VAPOR OVER OK WHILE
LONGER WAVE TROF BEGINNING TO DIG OVER N PLAINS. AT THE SFC...WK
COASTAL TROF OVER ATLC WATERS E OF FL PENINSULA. SFC LOW OVER E
VA...PROBABLY SFC REFLECTION OF MID-LEVEL HENRI. COLD FRONT TAKING
SHAPE ACROSS THE LOWER MS VALLEY.

PUBLIC...MODELS HAVE NOT HANDLED REMNANTS OF HENRI VERY WELL...BUT
THEY APPEAR TO KEEP IT GOING THRU AT LEAST THE NEXT 48 HRS FROM THIS
RUN. IN FACT...700 MB CIRCULATION IS ALMOST OVERHEAD KJAX LATER
TONIGHT AND SUN. JET STREAK ASSOCIATED WITH THIS FEATURE POINTS
TOWARD ITS EXISTENCE THRU THE NEAR-TERM. ENERGY FROM THIS SYSTEM...
THE OK VORT MAX AND THE UPPER PLAINS TROF WILL TRY TO PHASE BY MON
BEFORE LIFTING NE. THIS WILL PLAY A PART IN EVENTUAL TRACK OF
ISABEL...BUT WILL ALSO CONTINUE GENERALLY BENIGN WX OVER MOST OF CWA
(COUNTY WARNING AREA). SFC FRONT UPSTREAM WILL BECOME DIFFUSE AS IT
MOVES INTO THE AREA EARLY MON.

THRU THE NEAR TERM...HAVE FOLLOWED THE MESO-ETA PRECIP DEPICTION.
BEST DYNAMICAL HELP FOR PRECIP INITIATION WILL BE SUN...ALTHO ONLY
GRADUAL MOISTENING OF ATMOS COLUMN IS EXPECTED. THEREFORE...POPS FOR
SUN AFTN AND MON AFTN ARE ABOUT THE SAME...SLIGHT CHANCE TO LOW-END
CHANCE (BEST POPS OVER SUWANNEE VALLEY). ONLY SLIGHT CHANGES WERE
MADE OVER PREVIOUS FCST. FOR TEMPS...HAVE USED THE SLIGHTLY COOLER
GFS AT NIGHT AND TWEAKED DOWN ANOTHER DEG. FOR DAYTIME TEMPS...
MESO-ETA LOOKS OK. FOG LOOKS TO BE A GOOD BET THE NEXT FEW NIGHTS.
TRIED TO GET FANCY WITH PATCHY DENSE WORDING...BUT THIS MAY NEED TO
BE ADJUSTED DURING THE EVENING UPDATES. GROUND MOISTURE WILL
CONTINUE TO BE THE MAIN LIMITING FACTOR TO FOG FORMATION.

EXTENDED...LITTLE CHANGE. FCST STILL ASSUMES ISABEL PASSES E OF THE
AREA...WITH CWA INTO SUBSIDENT REGION AND N-NW FLOW BY VERY LATE
WEEK. AS A RESULT...MINIMAL POPS BY SAT AND A BIT COOLER NIGHTTIME
LOWS...BUT THIS CAN BE ADJUSTED LATER AS NEEDED.

MARINE...NO HEADLINES FOR NOW. MAIN CONCERN WILL BE INCREASING
SWELLS FROM ISABEL.

FIRE WX...NO HEADLINES.

PRELIMINARY POINT TEMPS/POPS...
AMG 65 88 67 88 / 05 10 10 20
SSI 68 82 68 82 / 05 10 10 10
JAX 69 86 69 86 / 10 10 10 20
SGJ 71 84 71 84 / 10 20 10 20
GNV 65 88 66 88 / 20 30 20 30
OCF 67 88 68 88 / 20 30 20 30

.JAX...
FL...NONE.
GA...NONE.

CARROLL/PETERSON
Hazardous weather outlook, Sep 13, 12:00 PM EST, 4 hours before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EDT SAT SEP 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS TODAY AND TONIGHT...

A MODERATE RISK OF RIP CURRENTS EXISTS AT AREA BEACHES. SEE THE SURF
ZONE FORECAST FOR ADDITIONAL INFORMATION.

THE WITHLACOOCHEE RIVER AT DUNNELLON IS JUST ABOVE FLOOD STAGE WITH
MINOR FLOODING OCCURRING. SEE FLOOD STATEMENTS FOR MORE INFORMATION.

NO OTHER HAZARDOUS IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...LARGE SWELLS
AND THE RISK OF RIP CURRENTS WILL CONTINUE INTO NEXT WEEK. PLEASE
MONITOR SURF ZONE FORECASTS FOR THE LATEST INFORMATION.

THE CURRENT FORECAST TRACK FOR HURRICANE ISABEL KEEPS THE STORM WELL
OFFSHORE OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA FOR THE NEXT
FIVE DAYS. HOWEVER...TRACK ERRORS THIS FAR IN ADVANCE CAN BE VERY
LARGE AND INTERESTS SHOULD CONTINUE TO MONITOR THE EVOLUTION AND
PATH OF ISABEL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP/CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Nassau

When
September 13, 4:00 PM EST
Where
Nassau County, 5 mi SSE of Amelia City
Deaths
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Tourist drowned when caught in rip current at an unguarded beach. Rough surf from Hurricane Isabel was developing and the Jacksonville surf forecast indicated a "moderate risk of rip currents" for the day with increasing surf later in the week. Nassau County Beach Patrol reported 6 rescues due to rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Nassau2003-09-1347MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368632.